Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 53, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 18, 2004, 6:01 PM CDT for Cottle County, King County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 6:01 PM CDT (23:01 UTC)
- Expired
- May 18, 2004, 7:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
Counties Cottle County, TX, King County, TX
The radar
The Lubbock radar (KLBB), 134 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -563 J/kg
- Mixed-layer LCL
- 2675 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 182301 SVRLBB TXC101-269-190000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 600 PM CDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COTTLE COUNTY IN NORTHWEST TEXAS KING COUNTY IN NORTHWEST TEXAS * UNTIL 700 PM CDT * AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF DELWIN...OR 17 MILES SOUTHWEST OF PADUCAH...MOVING EAST AT 15 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE GROW...FINNEY... DELWIN...DUMONT AND CHALK. LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3393 10052 3373 10052 3374 10016 3400 10020 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:33 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 18, 3:33 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 333 PM CDT TUE MAY 18 2004 .SHORT TERM... DRYLINE CURRENTLY(20Z) LOCATED FROM NEAR MEMPHIS SOUTHWEST TO NEAR POST. SEEING A FEW CU DEVELOP ALONG THE BOUNDARY WITH A FEW ATTEMPTING TO BECOME MODERATE CU. ANY LOCALIZED CONVERGENCE ALONG THE BOUNDARY COMBINED WITH THE VERY WARM SURFACE TEMPERATURES MAY ALLOW AN ISOLATED STORM OR TWO TO PUNCH THROUGH THE CAP EARLY THIS EVENING. FOR NOW HAVE PLACED LOW POPS IN THE GRIDS BUT BELOW MENTIONABLE LEVELS IN THE ZONES. THE SAME SCENARIO MAY ALSO OCCUR ON LATE WEDNESDAY AFTERNOON INTO THE EVENING. OTHERWISE THE DRYLINE WILL SLOSH ACROSS THE AREA TONIGHT THROUGH THURSDAY NIGHT. TEMPERATURES WILL REMAIN ABOVE AVERAGE WITH HIGHS WELL INTO THE 90S AGAIN ON WEDNESDAY. WILL CONTINUE TO SEE THIN CIRRUS FLOATING OVER THE AREA THROUGH THE PERIOD WITH A FEW CU ALONG AND EAST OF THE DRYLINE. .LONG TERM... MID SUMMER LIKE PATTERN WILL CONTINUE THROUGH THURSDAY AS AN UNUSUALLY STRONG 590DM HIGH CONTINUES TO PROVIDE STRONG SUBSIDENCE AND ABOVE NORMAL TEMPERATURES. MID RANGE MODELS ARE IN GOOD AGREEMENT FOR THE HIGH TO SHIFT EAST THROUGH FRIDAY...ALLOWING LOW LEVEL WARM AIR ADVECTION TO TAKE OVER. BY FRIDAY AFTERNOON...LARGE TROUGH LOCATED OVER THE PACIFIC NORTHWEST WILL DIVE SOUTH AND EAST INTO THE FOUR CORNERS REGION. WITH AMPLE MOISTURE IN PLACE AND 500MB FLOW VEERING SOUTHWEST...WEAK CONVERGENCE ALONG THE DRYLINE COUPLED WITH SLOW HEIGHT FALLS COULD SUPPLY ENOUGH FEED FOR ISOLATED CONVECTION. HOWEVER...CONVECTIVE INHIBITION WILL BE SLOW TO ERODE WITH 700MB TEMPS STILL RUNNING BETWEEN 10 AND 11 CELSIUS. DECIDED TO KEEP 20 POPS...MAINLY OVER EASTERN PORTIONS THROUGH FRIDAY NIGHT AS GFS TRENDING A BIT TOO SLOW WITH MOVEMENT OF TROUGH. BY SATURDAY...BEST DYNAMICS MOVE WELL EAST OF THE REGION WITH UPPER LEVEL TROUGH. COMBINATION OF A SUB-TROPICAL RIDGE BUILDING INTO MEXICO AND DEEP SOUTH TEXAS AND A SECONDARY TROUGH MOVING INTO THE PAC NW WILL GIVE OUR AREA A ZONAL FLOW ALOFT WITH WESTERLIES NEAR THE LOWER LEVELS. THIS WILL KEEP THE PATTERN CAPPED OFF WITH SEVERAL DAYS OF HOT AND DRY WEATHER TO FOLLOW. WITH LONG RANGE PATTERN LOOKING LESS THAN IMPRESSIVE...DECIDED TO LOWER POPS TO 10 PERCENT AS SUCCESSIVE TRENDS COMING IN LINE WITH DRIER SOLUTION. THE DAY 6 THROUGH 7 PERIOD SHOWS THE PAC NW TROUGH MOVING ALONG THE NORTHERN STREAM JET...POSSIBLY PUSHING A COLD FRONTAL BOUNDARY INTO THE PANHANDLE. TOO FAR OUT TO DISCERN RIGHT NOW BUT, CURRENT PROGRESSION IS TOWARD ANOTHER DRY SOLUTION. REMAINED PERSISTENT WITH PREVIOUS SHIFTS WITH DATABASE BEING IN VERY GOOD SHAPE. KW && .PRELIMINARY POINT TEMPS/POPS... FRIONA 63 95 62 90 / 0 0 0 10 TULIA 68 96 67 90 / 0 0 0 10 PLAINVIEW 68 98 67 90 / 0 0 0 10 LEVELLAND 67 98 66 92 / 0 0 0 10 LUBBOCK 69 99 68 92 / 0 10 0 10 BROWNFIELD 68 98 67 93 / 0 10 10 10 CHILDRESS 73 99 72 92 / 10 0 10 0 SPUR 71 99 70 92 / 10 10 10 0 ASPERMONT 73 99 72 91 / 10 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 18/17
Hazardous weather outlook, May 18, 5:25 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 525 PM CDT TUE MAY 18 2004 TXZ021>044-192225- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 525 PM CDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE ISOLATED THUNDERSTORMS WILL DEVELOP ALONG AND NEAR THE DRY LINE LATE THIS AFTERNOON AND EVENING. MAINLY EAST OF A SILVERTON TO RALLS TO POST LINE. MARGINALLY SEVERE WIND GUSTS OF 50 TO 60 MPH WILL BE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO DIMINISH SHORTLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.